Alert archive / Montana / Flash Flood Warnings in 2022

Flash Flood Warning 3, NWS Great Falls, MT

August 25, 2022Lewis and Clark County, Pondera County, Teton County, Montana

NWS Great Falls, MT issued this flash flood warning at Aug 25, 2022, 5:02 PM MDT for Lewis and Clark County, Pondera County, Teton County, Montana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2022, 5:02 PM MDT (23:02 UTC)
Expired
Aug 25, 2022, 8:00 PM MDT
In force
3 hr
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Flood severity
None

Counties Lewis and Clark County, MT, Pondera County, MT, Teton County, MT

The radar

The Great Falls radar (KTFX), 133 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 11.0 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2022-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2022-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
1150 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

027 
WGUS55 KTFX 252302
FFWTFX
MTC049-073-099-260200-
/O.NEW.KTFX.FF.W.0003.220825T2302Z-220826T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Great Falls MT
502 PM MDT Thu Aug 25 2022

The National Weather Service in Great Falls has issued a

* Flash Flood Warning for...
  West Central Pondera County in north central Montana...
  Northwestern Teton County in north central Montana...
  Northwestern Lewis and Clark County in west central Montana...

* Until 800 PM MDT.

* At 502 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.5 and 1.5 inches of 
  rain have fallen. Additional rainfall amounts up to 1 inch are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by training thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Heart Butte and Dupuyer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 4826 11321 4830 11257 4822 11240 4804 11236
      4766 11277 4776 11308 4787 11306 4792 11309
      4796 11298 4795 11292 4798 11288 4803 11291
      4803 11295 4806 11294 4807 11298 4813 11300
      4815 11307 4814 11313 4817 11320

FLASH FLOOD...RADAR INDICATED

$$

Ludwig
1 follow-up statement
502 
WGUS75 KTFX 260205
FFSTFX

Flash Flood Statement
National Weather Service Great Falls MT
805 PM MDT Thu Aug 25 2022

MTC049-073-099-260215-
/O.EXP.KTFX.FF.W.0003.000000T0000Z-220826T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lewis and Clark MT-Pondera MT-Teton MT-
805 PM MDT Thu Aug 25 2022

...FLASH FLOOD WARNING HAS EXPIRED FOR WEST CENTRAL PONDERA, 
NORTHWESTERN TETON AND NORTHWESTERN LEWIS AND CLARK COUNTIES...

Flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

A Flood Watch remains in effect until 600 AM MDT Friday for portions 
of central, north central, southwest, and west central Montana.

LAT...LON 4826 11321 4830 11257 4822 11240 4804 11236
      4766 11277 4776 11308 4787 11306 4792 11309
      4796 11298 4795 11292 4798 11288 4803 11291
      4803 11295 4806 11294 4807 11298 4813 11300
      4815 11307 4814 11313 4817 11320

$$

CC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 3:01 PM MDT, 2 hours 1 minute earlier.

Area forecast discussion, Aug 25, 3:01 PM MDT, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Great Falls MT
301 PM MDT Thu Aug 25 2022

.SYNOPSIS...

Thunderstorms begin, this afternoon and continue through the night.
Some of these thunderstorms are expected to become severe, producing
erratic high winds, localized heavy downpours, hail and frequent
lightning. Tomorrow, expect widespread isolated general afternoon
and evening thunderstorm activity.

&&

.DISCUSSION...

Today and Tomorrow...An upper level trof makes its way across The
Treasure State. This system transports abundant moisture across the
region. Some of these storms are expected to become severe,
producing erratic and gusty high winds, localized heavy downpours,
hail and frequent lightning. The Storm Prediction Center (SPC)
has included virtually the entire region in an Excessive Rainfall
area of Marginal Risk, with some areas falling under a slight
risk. A Flood Watch is in place for portions of central and north
central Montana, until tomorrow morning at 6am. Tomorrow will be a
warmer day, with afternoon and evening, widespread isolated
general thunderstorms forecast.

Saturday through next Thursday...Southwest Montana has chances
Saturday and Sunday for isolated to scattered general
thunderstorms. Gusty erratic winds and lightning are the primary
concerns with developed storms. As a strong upper level trough
comes in from the Pacific NW on Sunday that quickly pushes out the
weather system we have been having, the upper level trough moves
east with upper level ridging strengthening for next week bringing
drier and quieter surface conditions. Temperatures are expected
to be 5 to 10 degrees above average mid- week with temperatures
ranging in the upper 80s and low 90s as we close out
meteorological summer on Wednesday. Webb

&&

.AVIATION...
1225 PM MDT Thu Aug 25 2022 (25/18Z TAF period)

Showers and thunderstorms develop and pass through the region today
and overnight. The Storm Prediction Center (SPC) includes much of
our region in an area of marginal risk for severe weather. Expect
periods where conditions fall into the MVFR range. Mountain
obscuration is forecast. Outside of thunderstorm, winds remain light
to breezy. Breezy winds up to 20KT impact light aircraft especially
near mountains or through mountain valleys.
- Fogleman

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  55  83  55  86 /  80  30  10  10
CTB  52  80  54  80 /  80  30  20   0
HLN  57  84  56  86 /  60  30  10  20
BZN  51  82  50  86 /  80  10   0  20
WYS  41  75  38  76 /  50  20  10  10
DLN  49  81  48  82 /  50  10   0  30
HVR  57  85  58  87 /  70  30  20   0
LWT  53  80  53  84 /  80  30  20  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Aug 25, 3:54 PM MDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Great Falls MT
354 PM MDT Thu Aug 25 2022

MTZ014-052-053-252245-
Broadwater MT-Jefferson MT-Central and Southern Lewis and Clark MT-
354 PM MDT Thu Aug 25 2022

...Strong thunderstorms will impact portions of southeastern Lewis
and Clark, northwestern Broadwater and northeastern Jefferson
Counties through 445 PM MDT...

At 353 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from Montana City to 12 miles south of Helena.
Movement was east at 15 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Montana City, Winston, Alhambra, Corbin, Clancy, Jefferson City and
Goose Bay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Canyon Ferry Lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4664 11137 4635 11172 4638 11226 4660 11185
TIME...MOT...LOC 2153Z 253DEG 14KT 4652 11190 4642 11210

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

CMC
Special weather statement, Aug 25, 4:06 PM MDT, 56 minutes before
Special Weather Statement
National Weather Service Great Falls MT
406 PM MDT Thu Aug 25 2022

MTZ008-252230-
Beaverhead MT-
406 PM MDT Thu Aug 25 2022

...A strong thunderstorm will impact portions of central Beaverhead
County through 430 PM MDT...

At 406 PM MDT, Doppler radar was tracking a strong thunderstorm 24
miles southwest of Dillon, moving east at 10 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Clark Canyon and Grant.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near Clark Canyon Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4487 11307 4500 11311 4508 11270 4488 11264
TIME...MOT...LOC 2206Z 260DEG 10KT 4494 11295

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

CMC
Special weather statement, Aug 25, 4:08 PM MDT, 54 minutes before
Special Weather Statement
National Weather Service Great Falls MT
408 PM MDT Thu Aug 25 2022

MTZ008-252245-
Beaverhead MT-
408 PM MDT Thu Aug 25 2022

...A strong thunderstorm will impact portions of northwestern
Beaverhead County through 445 PM MDT...

At 408 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles northwest of Wisdom, or 38 miles north of Salmon, moving east
at 15 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern
Beaverhead County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4578 11379 4587 11346 4584 11343 4580 11343
      4575 11336 4580 11335 4582 11329 4563 11323
      4561 11377 4575 11382
TIME...MOT...LOC 2208Z 260DEG 14KT 4571 11367

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

CMC
Special weather statement, Aug 25, 4:14 PM MDT, 48 minutes before
Special Weather Statement
National Weather Service Great Falls MT
414 PM MDT Thu Aug 25 2022

MTZ014-052>054-252300-
Broadwater MT-Jefferson MT-Central and Southern Lewis and Clark MT-
Meagher MT-
414 PM MDT Thu Aug 25 2022

...A strong thunderstorm will impact portions of southeastern Lewis
and Clark, northern Broadwater, west central Meagher and northeastern
Jefferson Counties through 500 PM MDT...

At 414 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Montana City, or 14 miles northwest of Townsend,
moving east at 30 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Silos, Fort Logan, Winston and Goose Bay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

If on or near Canyon Ferry Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4640 11189 4657 11189 4671 11116 4632 11112
TIME...MOT...LOC 2214Z 267DEG 25KT 4647 11172

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

CMC
Special weather statement, Aug 25, 4:14 PM MDT, 48 minutes before
Special Weather Statement
National Weather Service Great Falls MT
414 PM MDT Thu Aug 25 2022

MTZ014-052>054-252300-
Broadwater MT-Jefferson MT-Central and Southern Lewis and Clark MT-
Meagher MT-
414 PM MDT Thu Aug 25 2022

...A strong thunderstorm will impact portions of southeastern Lewis
and Clark, northern Broadwater, west central Meagher and northeastern
Jefferson Counties through 500 PM MDT...

At 414 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Montana City, or 14 miles northwest of Townsend,
moving east at 30 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Silos, Fort Logan, Winston and Goose Bay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

If on or near Canyon Ferry Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4640 11189 4657 11189 4671 11116 4632 11112
TIME...MOT...LOC 2214Z 267DEG 25KT 4647 11172

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

CMC
Special weather statement, Aug 25, 4:54 PM MDT, 8 minutes before
Special Weather Statement
National Weather Service Great Falls MT
454 PM MDT Thu Aug 25 2022

MTZ053-054-252330-
Broadwater MT-Meagher MT-
454 PM MDT Thu Aug 25 2022

...A strong thunderstorm will impact portions of central Broadwater
and south central Meagher Counties through 530 PM MDT...

At 452 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Townsend, moving east at 15 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Townsend and Silos.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near Canyon Ferry Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4630 11164 4650 11164 4655 11113 4620 11110
TIME...MOT...LOC 2252Z 266DEG 11KT 4642 11149

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

CMC

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 6:19 PM MDTSpecial Weather StatementTFXMadison41 min
Aug 24, 6:26 PM MDTSpecial Weather StatementTFXBeaverhead49 min
Aug 24, 7:02 PM MDTSpecial Weather StatementTFXSilver Bow43 min
Aug 24, 7:08 PM MDTSpecial Weather StatementTFX37 min
Aug 24, 7:18 PM MDTSpecial Weather StatementTFXDeer Lodge42 min
Aug 24, 7:38 PM MDTSpecial Weather StatementTFXJefferson52 min
Aug 24, 9:15 PM MDTSpecial Weather StatementTFXBroadwater30 min
Aug 24, 9:57 PM MDTSevere Thunderstorm WarningTFXGallatin30 min
Aug 24, 10:23 PM MDTFlash Flood WarningTFXBroadwater, Meagher92 min
Aug 24, 10:26 PM MDTSevere Thunderstorm WarningTFXGallatin, Meagher25 min
Aug 24, 11:55 PM MDTAreal Flood AdvisoryTFXBroadwater, Meagher74 min
Aug 25, 12:50 AM MDTAreal Flood AdvisoryTFXCascade2 hr
Aug 25, 2:44 AM MDTAreal Flood AdvisoryTFXFergus, Judith Basin4 hr
Aug 25, 2:37 PM MDTSpecial Weather StatementTFXBeaverhead38 min
Aug 25, 3:00 PM MDTSpecial Weather StatementTFXBroadwater45 min
Aug 25, 3:09 PM MDTSpecial Weather StatementTFXPondera36 min
Aug 25, 3:42 PM MDTSpecial Weather StatementTFXPondera48 min
Aug 25, 3:43 PM MDTSpecial Weather StatementTFXBeaverhead47 min
Aug 25, 3:54 PM MDTSpecial Weather StatementTFXBroadwater51 min
Aug 25, 4:06 PM MDTSpecial Weather StatementTFXBeaverhead24 min
Aug 25, 4:08 PM MDTSpecial Weather StatementTFXDeer Lodge37 min
Aug 25, 4:14 PM MDTSpecial Weather StatementTFXBroadwater46 min
Aug 25, 4:14 PM MDTSpecial Weather StatementTFXBroadwater46 min
Aug 25, 4:26 PM MDTAreal Flood AdvisoryTFXLewis and Clark, Pondera, Teton36 min
Aug 25, 4:33 PM MDTAreal Flood AdvisoryTFXBeaverhead3 hr
Aug 25, 4:39 PM MDTSevere Thunderstorm WarningTFXBeaverhead25 min
Aug 25, 4:47 PM MDTSevere Thunderstorm WarningTFXBeaverhead43 min
Aug 25, 4:54 PM MDTSpecial Weather StatementTFXBroadwater36 min
Aug 25, 5:06 PM MDTSevere Thunderstorm WarningTFXBroadwater24 min
Aug 25, 5:09 PM MDTSpecial Weather StatementTFXJefferson36 min
Aug 25, 5:26 PM MDTSpecial Weather StatementTFXTeton49 min
Aug 25, 5:31 PM MDTSpecial Weather StatementTFXMadison29 min
Aug 25, 5:34 PM MDTSpecial Weather StatementTFXMeagher26 min
Aug 25, 5:37 PM MDTSevere Thunderstorm WarningTFXTeton53 min
Aug 25, 5:38 PM MDTSpecial Weather StatementTFXBroadwater37 min
Aug 25, 5:41 PM MDTSpecial Weather StatementTFXLewis and Clark34 min
Aug 25, 5:51 PM MDTSevere Thunderstorm WarningTFXMeagher24 min

Nearby

Flash Flood Warnings in Montana, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.